Alert archive / Idaho / Winter Storm Warnings in 2022

Winter Storm Warning 4, NWS Pocatello, ID

April 3, 2022Blaine County, Custer County, Idaho

NWS Pocatello, ID issued this winter storm warning at Apr 3, 2022, 2:10 PM MDT for Blaine County, Custer County, Idaho. It took effect at Apr 4, 2022, 6:00 AM MDT. It was in force for 22 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 3, 2022, 2:10 PM MDT (20:10 UTC)
In effect from
Apr 4, 2022, 6:00 AM MDT
Expired
Apr 5, 2022, 3:50 AM MDT
In force
22 hr
Issued by
NWS Pocatello, ID

Counties Blaine County, ID, Custer County, ID

The radar

The Pocatello radar (KSFX), 141 km from the middle of the area, began a volume at 20:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Elko, NV (KLKN), launched 12:00Z, 8.2 hours before the alert went out and 329 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 12:00Z on 2022-04-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 12:00Z on 2022-04-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -30 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4414 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
-30 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this winter storm warning went out at Apr 3, 2:10 PM MDT, 0 minutes earlier.

Area forecast discussion, Apr 3, 2:10 PM MDT, 0 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
210 PM MDT Sun Apr 3 2022

.SHORT TERM (Tonight - Monday)...
High pressure aloft is allowing for a gorgeous end to the weekend
across eastern Idaho. Skies are mostly clear with light winds and
pleasant temperatures. Unfortunately, this will be short-lived as
a potent system will move into the area early Monday bringing
high elevation snow and strong wind to much of the region. As far
as snow is concerned, upgraded the Winter Storm Watch to a Warning
across the Sawtooths and down towards Galena. Snow levels will be
around 6000 feet or so and we can expect 4-6 inches likely in the
Stanley area and around Galena Pass with 10+ inch totals across
the highest peak. These totals themselves wouldn't necessarily
constitute the need for a warning typically but with winds likely
gusting in the 40-50 mph range with snow falling; blowing snow and
brief blizzard-like conditions are expected, especially above
7000 feet so felt a warning would be justified. Further east into
the eastern Highlands, snow will also be a concern by Monday
afternoon but totals look to fall in the 2-6 inch range so will
hold off on an advisory and re-issue the SPS but with the wind
potentially causing blowing snow issues as well wouldn't be
surprised if the next shift wants to issue a Winter Weather
Advisory for this area.

Wind will be a huge concern across not only the mountain areas
mentioned above, but much of the remainder of the forecast area as
well Monday and into Tuesday. High Wind Watches have been upgraded
to Warnings for all of zones that were in the previous watch.
Nearly ALL available ensemble guidance shows widespread 50+ mph
gusts likely in the Snake Plain, Magic Valley, Albion
Mountains/Raft River region, Arco Desert and even into the Teton
Valley and down towards Bear Lake. Would not be at all surprised
to see some 60+ mph gusts across the INL and along the I-15
corridor between Pocatello and Idaho Falls and along the I-84/86
corridors as well. These winds will likely lead to areas of
blowing dust with the most troublesome areas likely near Yale on
I-84 and on I-15 north of Idaho Falls where blowing dust could
prompt road closures. Also, blowing dust near American Falls and
the Pocatello Airport on I-86 will likely cause reduced visibility
as well. Some light precip may sneak into the Snake Plain but
coverage would be isolated with no real impacts. Wind is certainly
the main weather story for Monday and again into Tuesday.
McKaughan

.LONG TERM (Tuesday through Sunday)...
As a closed upper level low continues to track east across the
Upper Great Plains for Tuesday, strong winds continue through late
Tuesday evening with continued light snow in the northern Central
Mountains, eastern Highlands, and along the Idaho/Wyoming border.
A High Wind Warning remains in effect through 6pm Tuesday, with
breezy to locally gusty winds gradually subsiding across the lower
elevations Wednesday morning and by Wednesday afternoon for the
higher terrain. Light precipitation also works out of the region
by Tuesday afternoon, with a prominent positively tilted ridge of
high pressure moving in right behind this system. Temperatures
Tuesday afternoon will be about 10 to 15 degrees below normal
courtesy of more predominant northern upper level flow with highs
in the 30s to mid 40s. Wednesday morning starts out around zero in
Stanley and elsewhere in the teens to upper 20s under clear skies
with afternoon highs climbing each day by about 10 degrees
Wednesday through Friday back into the 60s to low 80s. A weak
front passes through Saturday afternoon bringing increased clouds
and light upslope rain and snow showers across the furthest
northern extent of the CWA, associated with a larger area of low
pressure situated off the Pacific Coast. Long range deterministic
models highlight this system moving onshore around that
Sunday/Monday timeframe, bringing a return to normal temperatures
and increased chances for widespread light to moderate
precipitation. MacKay

&&

.AVIATION...
Predominant VFR conditions continue across all terminals today,
with sustained S/SW winds between 5-12kts. A transient ridge of
high pressure keeps skies clear through this afternoon, with
increasing mid to upper level clouds building in by tonight as our
next system approaches. Winds remain slightly elevated throughout
the overnight hours before rapidly increasing just after sunrise
Monday morning, with sustained winds S/SW increasing throughout
the day to 25-35kts along with gusts up to 35-50kts for all
terminals. Precipitation builds in northwest to southeast
throughout the day, with ceilings continuing to fall Monday
morning as MVFR CIGS/VIS likely stay confined just to KSUN and
KDIJ. Scattered light precipitation may exist at KPIH, KIDA, and
KBYI for Monday but the main focus will be around the gusty winds
and BLDU. These strong winds will continue throughout the
overnight hours well into Tuesday, as ceilings begin to rise and
precipitation departs the region by Tuesday afternoon. Winds will
begin gradually quieting down after sunset Tuesday, with a
prominent ridge of high pressure keeping the weather pattern quiet
through the weekend under mostly sunny skies. MacKay

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
High Wind Warning from noon Monday to 6 PM MDT Tuesday for
IDZ051>059-061-062-065-067>070-075.

Winter Storm Warning from 6 AM Monday to midnight MDT Monday
night for IDZ072-073.

&&

In the hours before

Special weather statement, Apr 3, 2:10 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Pocatello ID
210 PM MDT Sun Apr 3 2022

IDZ060-063-064-066-071-074-041100-
Bear River Range-Caribou Range-Big Hole Mountains-
Centennial Mountains - Island Park-Frank Church Wilderness-
Big Lost Highlands/Copper Basin-
Including the cities of Emigration Summit, Wayan, Swan Valley,
Victor, Island Park, Kilgore, Clayton, and Copper Basin
210 PM MDT Sun Apr 3 2022

Expect snowfall of 2 to 7 inches along with strong winds,
sustained of 25 to 35 mph with gusts of 40 to 50 mph. Higher snow
amounts will be over 6000 to 6500 feet. Expect blowing and
drifting of snow creating hazardous driving conditions. A winter
weather advisory may be needed for these locations. More intense
snowfall will be around 9 am to 6 pm for the Central mountains
and around noon to 6 pm for the Eastern Highlands along the
Wyoming border.

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 3, 3:44 AM MDTHigh Wind WatchPIHBannock, Bear Lake, Bingham, Blaine, Bonneville, Butte and 13 more10 hr
Apr 3, 4:16 AM MDTWinter Storm WatchPIHBlaine, Custer10 hr
Apr 3, 2:10 PM MDTHigh Wind WarningPIHBannock, Bear Lake, Bingham, Blaine, Bonneville, Butte and 13 more54 hr

Nearby

Winter Storm Warnings in Idaho, 2022Every winter storm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.